Question | Discussion | References | CME Credit

Case 3: Indinavir Nephrotoxicity

You answered:

B The absence of stones on the CT-KUB scan rules out nephrolithiasis caused by indinavir.

This answer is incorrect. Renal stones caused by indinavir are composed of the actual drug and are radiolucent, thus not identified with a non-contrast CT-KUB scan. Occasionally, the stone may consist of indinavir combined with calcium oxalate in which case the stone may appear radiopaque.

Choose another answer:

A The patient probably had bacterial cystitis caused by an organism resistant to trimethoprim-sulfamethoxazole, and now the infection has evolved into pyelonephritis and should be treated with ciprofloxacin (Cipro).
C The patient likely has indinavir-induced nephrolithiasis and should immediately be referred to urology for lithotripsy.
D The patient likely has indinavir-induced nephrolithiasis and antiretroviral therapy should either temporarily be discontinued or changed to a different regimen that does not include indinavir. The patient should initially be managed conservatively with hydration and pain control.

[Back to Case 3 Question | Go to Correct Answer]